LYMAN, Maine (NEWS CENTER) — A dog in Lyman was given naloxone by a York County Sheriff's sergeant after "inadvertently" ingesting oxycodone.
York County Sherriff William King said a woman flagged down Sgt. David Chauvette Thursday morning, fearful her dog Addie had "overdosed" on oxycodone.
She told police her three-year-old yellow lab had unexpectedly gotten into the legally prescribed medication and the owner was very fearful she would become sick and overdose.
”I knew that something needed to be done or there would be dire consequences," said Leslie Reynolds. ”I’m a registered nurse, so I wasn’t totally freaking out, but still, it was my baby puppy.”
She said Addie seemed a bit drowsy, and that an attempt to contact a local veterinarian failed when they did not have the reversal drug.
"When she asked me to administer Narcan to her dog I was really taken aback," said Sgt. Chauvette. "There was no decision to be made. As soon as she told me what was going on, there was no decision to be made. We just go ahead and do what we have to do and hope and pray for the best results."
According to the Attorney General's office, this is the first time Narcan has been used on a dog. It was also Sgt. Chauvette's first time administering the drug.
Sheriff King said the sergeant administered Narcan to the dog and Addie seemed to "perk up a little" afterward.
The owner told authorities Thursday night Addie seems fine. She told them she feels grateful the sheriff's office sergeant was carrying the life-saving drug.
"To any true animal lover, dogs are like their kids," said Chauvette, the owner of a beagle. "It would be heart-wrenching [if my dog did the same thing]."
”If he hadn’t been there – a lot of people say, ‘where are the cops when you need them? Sergeant Chauvette is totally Addie and my hero," said Reynolds.
Law enforcement officers across the state are now carrying the drug for their K9 partners in case they inhale any lethal drugs during searches.
Police say the oxycodone was legally prescribed.
If your pet ever gets potentially poisoned, veterinarians say to call the ASPCA poison control line, because usually only larger emergency vet centers carry overdose reversal drugs such as naloxone.
© 2017 WCSH-TV